The unresolved debate: Depression and the Contraceptive Pill

Picture Editor | Sukey Richardson

By Ella Thwaites | @ellathwaites_
Subedited by Philippa Strachan | @philippastrac

The combined oral contraceptive is currently used by over 100 million women worldwide but there is an unresolved debate over whether the medication can be the cause or catalyst for depression.

‘The pill’ as it’s more commonly known, has its advantages such as, preventing unwanted pregnancy, resolving skin problems, making periods less painful, & reducing the risk of some cancers. However, there is an ongoing and seemingly unresolved debate that taking the medication can cause depression or make the symptoms worse.

What is the pill and what does it do? The pill contains naturally-occurring female sex hormones: oestrogen and progesterone and are taken by women in order to alter the menstrual cycle and essentially prevent pregnancy. The hormones in the pill stop ovulation and thicken the cervix mucus, making it more difficult for the sperm to get to the egg.

A study published in 2014 states that sex hormones can significantly alter the areas of the brain linked to emotional function and the synthetic progestogen in the contraceptive pill affects the brain’s ability to produce serotonin, therefore, women who are receptive to small hormone changes or may already suffer from mental health issues

The Journal of Epidemiology in 2013 states that women taking the contraceptive pill were no more at risk of developing depression than women who were not taking the pill. They stated that it is important to note that mood swings and irritability are vastly different from depression and suicidal thoughts.

Journalist, Vicky Spratt says this about her experience with the pill: “At this point, I had already seen my GP several times, following the sudden onset of debilitating panic attacks, which I had never experienced before. At no point had my contraceptive pill come up in conversation, despite the fact that the attacks had started when I switched to the new contraceptive.”.

It seems that the discussion is ongoing – a more recent Danish study observed over 13 years was seen to prove that depression is linked to taking the contraceptive pill.

There is solid evidence to prove both statements but results seem entirely dependent on the individual and there are a number of stipulations, for example, a person’s mental health history. It is vital to note that you are more likely to experience low mood when on the pill if this is a problem you already experience in everyday life, but it isn’t an absolute given that you will have a negative time when taking the pill.

If you are concerned that your pill is causing you to experience depressive symptoms then trust your instinct and talk to a doctor. There are a hoard of different kinds of contraception such as the coil, the implant, the vaginal ring, or the patch that can be administered so chances are if one doesn’t work for you, another may be more suitable.

Be the first to comment

Leave a Reply